Tennessee Sees Two New Meningitis Deaths - NewsChannel5.com | Nashville News, Weather & Sports

Tennessee Sees Two New Meningitis Deaths

Posted: Updated:

NASHVILLE, Tenn. - Two more people have died in Tennessee from a rare fungal meningitis linked to contaminated steroid injections.

According to the state Health Department, eight people in Tennessee have now died from the disease.

In total, 61 people in the state have been sickened either with meningitis or joint infections associated with the steroids. That is an increase of two from Tuesday.

On Monday the U.S. Food and Drug Administration announced it was investigating several other medications produced by the Massachusetts pharmacy that made the suspect steroid.

The Tennessee Health Department said Wednesday that 74 health care facilities here have received shipments of those medications.

Health officials in Tennessee are currently identifying patients who might have received the newly suspect medicines and should begin to contact them early next week.

Nationwide, there have been 19 deaths from the outbreak, and 247 total cases. The other two new deaths included one in Virginia and one in Florida.

A suspect injectable steroid from the New England Compounding Center was distributed to three clinics in Tennessee. Those include PCA Pain Center in Oak Ridge, Saint Thomas Outpatient Neurosurgery Center in Nashville and the Specialty Surgery Center in Crossville.

For weeks, officials have been urging doctors to contact patients who got shots of the company's steroid methylprednisolone acetate, advise them about the risks of fungal infection, and urge them to take any meningitis symptoms seriously.

The steroid was recalled last month, and the company later shut down operations and recalled all the medicines it makes.

The FDA on Monday expanded its advice to doctors to contact all patients who got any injection made by the company, including steroids and drugs used in eye surgery as well as heart operations. The agency said it took the step "out of an abundance of caution" as it investigates the new reports involving the heart surgery drug and the second steroid, called triamcinolone acetonide.

The company issued a statement Monday that said it was reviewing the FDA's latest advisory, but is continuing to cooperate with the FDA and other federal and state agencies looking into the outbreak.

"As we have said, we will respect those public agencies' processes for investigations and will not comment while they are under way," the statement said.

Nearly all the 247 illnesses in the outbreak are fungal meningitis; two people had joint infections.

Last week, federal health officials said 12,000 of the roughly 14,000 people who received the steroid shots had been contacted. Those people received methylprednisolone acetate injections at clinics in 23 states.

New England Compounding, which custom-mixes ointments, painkillers and other products, is licensed to sell in all 50 states. The FDA did not say how many patients fall under the new advisory, or where the products were shipped.

Symptoms of meningitis include severe headache, nausea, dizziness and fever. The CDC said many of the cases have been mild, and some people had strokes. Symptoms have been appearing between one and four weeks after patients got the shots, but CDC officials on Thursday warned at least one illness occurred 42 days after a shot.

(The Associated Press Contributed To This Report.)

Powered by WorldNow
Powered by WorldNow
All content © Copyright 2000 - 2014 NewsChannel 5 (WTVF-TV) and WorldNow. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.